Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Maximal regularity: Positive counterexamples on UMD-Banach lattices and exact intervals for the negative solution of the extrapolation problem

Author: Stephan Fackler
Journal: Proc. Amer. Math. Soc. 144 (2016), 2015-2028
MSC (2010): Primary 47D06; Secondary 35B65, 46B15
Published electronically: January 20, 2016
MathSciNet review: 3460163
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using methods from Banach space theory, we prove two new structural results on maximal regularity. The first says that there exist positive bounded analytic semigroups on UMD-Banach lattices; namely, $ \ell _p(\ell _q)$ for $ p \neq q \in (1, \infty )$, without maximal regularity. In the second result we show that the extrapolation problem for maximal regularity behaves in the worst possible way: for every interval $ I \subset (1, \infty )$ with $ 2 \in I$ there exists a family of consistent bounded analytic semigroups $ (T_p(z))_{z \in \Sigma _{\pi /2}}$ on $ L_p(\mathbb{R})$ such that $ (T_p(z))$ has maximal regularity if and only if $ p \in I$.

References [Enhancements On Off] (What's this?)

  • [1] Wolfgang Arendt and Shangquan Bu, Tools for maximal regularity, Math. Proc. Cambridge Philos. Soc. 134 (2003), no. 2, 317-336. MR 1972141 (2004d:47078),
  • [2] Donald L. Burkholder, Martingales and singular integrals in Banach spaces, Handbook of the geometry of Banach spaces, Vol. I, North-Holland, Amsterdam, 2001, pp. 233-269. MR 1863694 (2003b:46009),
  • [3] Robert Denk, Matthias Hieber, and Jan Prüss, $ \mathcal {R}$-boundedness, Fourier multipliers and problems of elliptic and parabolic type, Mem. Amer. Math. Soc. 166 (2003), no. 788, viii+114. MR 2006641 (2004i:35002),
  • [4] Joe Diestel, Hans Jarchow, and Andrew Tonge, Absolutely summing operators, Cambridge Studies in Advanced Mathematics, vol. 43, Cambridge University Press, Cambridge, 1995. MR 1342297 (96i:46001)
  • [5] Stephan Fackler, `` Regularity Properties of Sectorial Operators: Counterexamples and Open Problems," in Operator Semigroups Meet Complex Analysis, Harmonic Analysis and Mathematical Physics, ed. Wolfgang Arendt, Ralph Chill, and Yuri Tomilov, 171-197 (Birkhäuser Verlag, 2015).
  • [6] Stephan Fackler, An explicit counterexample for the $ L^p$-maximal regularity problem, C. R. Math. Acad. Sci. Paris 351 (2013), no. 1-2, 53-56 (English, with English and French summaries). MR 3019762,
  • [7] Stephan Fackler, Regularity of semigroups via the asymptotic behaviour at zero, Semigroup Forum 87 (2013), no. 1, 1-17. MR 3079770,
  • [8] Stephan Fackler, The Kalton-Lancien theorem revisited: maximal regularity does not extrapolate, J. Funct. Anal. 266 (2014), no. 1, 121-138. MR 3121724,
  • [9] Nigel Kalton, Applications of Banach space theory to sectorial operators, Recent progress in functional analysis (Valencia, 2000) North-Holland Math. Stud., vol. 189, North-Holland, Amsterdam, 2001, pp. 61-74. MR 1861747 (2002h:47021),
  • [10] Nigel J. Kalton and Gilles Lancien, A solution to the problem of $ L^p$-maximal regularity, Math. Z. 235, no. 3 (2000), 559-568.
  • [11] Peer C. Kunstmann and Lutz Weis, Maximal $ L_p$-regularity for parabolic equations, Fourier multiplier theorems and $ H^\infty $-functional calculus, Functional analytic methods for evolution equations, Lecture Notes in Math., vol. 1855, Springer, Berlin, 2004, pp. 65-311. MR 2108959 (2005m:47088),
  • [12] Jan Prüss, Maximal regularity for evolution equations in $ L_p$-spaces, Conf. Semin. Mat. Univ. Bari 285 (2002), 1-39 (2003). MR 1988408 (2004k:35232)
  • [13] José L. Rubio de Francia, Martingale and integral transforms of Banach space valued functions, Probability and Banach spaces (Zaragoza, 1985) Lecture Notes in Math., vol. 1221, Springer, Berlin, 1986, pp. 195-222. MR 875011 (88g:42020),
  • [14] Luciano de Simon, Un'applicazione della teoria degli integrali singolari allo studio delle equazioni differenziali lineari astratte del primo ordine, Rend. Sem. Mat. Univ. Padova 34 (1964), 205-223 (Italian). MR 0176192 (31 #467)
  • [15] Ivan Singer, Bases in Banach spaces. I, Springer-Verlag, New York-Berlin, 1970. Die Grundlehren der mathematischen Wissenschaften, Band 154. MR 0298399 (45 #7451)
  • [16] Alberto Venni, A counterexample concerning imaginary powers of linear operators, Functional analysis and related topics, 1991 (Kyoto), Lecture Notes in Math., vol. 1540, Springer, Berlin, 1993, pp. 381-387. MR 1225830 (94h:47030),
  • [17] Lutz Weis, Operator-valued Fourier multiplier theorems and maximal $ L_p$-regularity, Math. Ann. 319 (2001), no. 4, 735-758. MR 1825406 (2002c:42016),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47D06, 35B65, 46B15

Retrieve articles in all journals with MSC (2010): 47D06, 35B65, 46B15

Additional Information

Stephan Fackler
Affiliation: Institute of Applied Analysis, University of Ulm, Helmholtzstr. 18, 89069 Ulm, Germany

Keywords: Maximal regularity, $H^{\infty}$-calculus, Schauder bases, counterexamples
Received by editor(s): October 8, 2014
Received by editor(s) in revised form: May 20, 2015
Published electronically: January 20, 2016
Additional Notes: The author was supported by a scholarship of the “Landesgraduiertenfarderung Baden-Wattemberg”.
Communicated by: Marius Junge
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society